Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Birmingham, AL

March 7, 2005Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 7, 2005, 6:29 PM CST for Dallas County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2005, 6:29 PM CST (00:29 UTC)
Expired
Mar 7, 2005, 7:15 PM CST
In force
46 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 4:35 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 080030
SVRBMX
ALC047-080115-
/O.NEW.KBMX.SV.W.0039.050308T0029Z-050308T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CST MON MAR 7 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF SELMA

* UNTIL 715 PM CST

* AT 626 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTH OF MARION JUNCTION TO 29 MILES
  SOUTHWEST OF MARION JUNCTION...OR ALONG A LINE EXTENDING FROM
  MARION TO 7 MILES SOUTHEAST OF LINDEN...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARION JUNCTION BY 640 PM CST
  SELMA BY 650 PM CST
  TYLER BY 705 PM CST
  MINTER BY 715 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3266 8703 3248 8709 3248 8742 3227 8743
      3204 8697 3244 8685 3266 8695

$$
1 follow-up statement
000 
WWUS54 KBMX 080059
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CST MON MAR 7 2005

ALC047-080115-
/O.CON.KBMX.SV.W.0039.000000T0000Z-050308T0115Z/
DALLAS AL-
658 PM CST MON MAR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CST FOR
DALLAS COUNTY...

AT 654 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 16 MILES NORTH OF SELMA TO SELMA TO 8
MILES SOUTH OF ORRVILLE...OR ALONG A LINE EXTENDING FROM 16 MILES
NORTH OF SELMA TO SELMA TO 19 MILES SOUTHWEST OF SELMA...MOVING EAST
AT 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TYLER BY 700 PM CST
  MINTER BY 710 PM CST

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
PERRY COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3266 8703 3248 8709 3248 8742 3227 8743
      3204 8697 3244 8685 3266 8695

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:02 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 7, 3:02 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CST MON MAR 7 2005

.SYNOPSIS...

REALLY A MAJOR OVERHAUL TO BOTH THE SHORT AND LONG RANGE THIS
UPDATE...SCALED BACK THE SEVERE THREAT IN THE SHORT TERM...ALONG
WITH ADDING STRONG WINDS TO TOMORROW.  IN THE MEDIUM LONG RANGE...
ADJUSTED TEMPT OUT THROUGH THURSDAY...AND THE WHOLE 9 YARDS FOR
OTHER VARIABLES.

FIRST CONCERN IT THE POTENTIAL OF SEVERE WEATHER THIS EVENING.
STILL LOOKS LIKE A VERY MARGINAL EVENT AND WOULD BE CONFINED TO THE
VICINITY OF THE COLD FRONT AS IT TRAVERSES THE STATE BETWEEN 00Z
AND MIDNIGHT.  DEW POINTS HAVE JUST NOR REACHED THE MIDDLE 50S IN
CENTRAL ALABAMA...AND CLOUDS/RAIN HAS VIRTUALLY NEGATED ANY
DESTABILIZATION.  FORECAST SOUNDINGS SHOW ABUNDANT MOISTURE...IF
NOT SATURATION THROUGHOUT THE ATMOSPHERIC COLUMN WHICH SHOULD LIMIT
THE POTENTIAL FOR HAIL AND WIND.  HOWEVER...IF SOME WINDS ARE ABLE
TO BE TRANSPORTED TO THE SURFACE FROM ALOFT...THERE COULD BE A WIND
THREAT...BUT THEY SHOULNT BE ENHANCED BY DRY AIR.  NEWEST SWODY1
FROM THE SPC STILL HIGHLIGHTS THIS THREAT.  I HAVE MY DOUBTS.

IN THE WAKE OF THE FRONT...STRONG WINDS ARE EXPECTED AS WELL.
GRADIENT WINDS ON THE ORDER OF 10 TO 20 MPH...WITH GUSTS IN EXCESS
OF 25 MPH ARE EXPECTED BEHIND THE FRONT...THROUGH ABOUT MIDDAY
TOMORROW.  WILL HOLD OFF ON THE ISSUANCE OF A LAKE WIND ADVISORY
UNTIL THE THREAT OF SEVERE WEATHER IS EXTINCT.  EXPECTING ANY
THUNDER AFTER MIDNIGHT...REALLY ONLY CONFINED TO THE SOUTHEAST.

.SHORT TERM...OVERNIGHT SEVERE/WIND AND TOMORROWS WIND CONCERNS
DISCUSSED EARLIER.  OTHERWISE...CONDITIONS WILL IMPROVE TOMORROW
AFTERNOON...WITH WINDS BECOMING LIGHT BY SUNSET.  THE COOLER
TEMPERATURES WILL MOVE IN OVERNIGHT AS RADIATIONAL PARAMETERS
BECOME FAVORABLE.

.LONG TERM...MAIN CONCERN AFTER MIDWEEK IS THE COMBINATION OF
TEMPERATURES IN THE 30S (CURRENTLY MOSTLY ABOVE FREEZING) AND A
CHANCE OF PRECIPITATION.  THE TRACK OF THE SURFACE LOW VARIES FROM
ALONG THE NORTHERN GULF...TO NEAR NASHVILLE WITH THIS SYSTEM...SO
ONCE AGAIN AM VERY HESITANT ABOUT INTRODUCING THE S WORD INTO
THE FORECAST.   AFTER THAT...GRADUAL WARMING IS EXPECTED EACH DAY
WITH A NICE LOOKING WEEKEND AHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     43  50  28  53 / 100  20  10  30
ANNISTON    43  50  30  53 / 100  20  10  20
BIRMINGHAM  44  52  32  54 / 100   0  10  30
TUSCALOOSA  45  54  34  54 / 100   0  10  30
CALERA      45  54  34  55 / 100   0  10  30
AUBURN      48  53  33  57 / 100  20  10  20
MONTGOMERY  48  54  34  58 / 100   0  10  20
TROY        49  56  34  58 / 100  20  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/12
Hazardous weather outlook, Mar 7, 1:32 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST MON MAR 7 2005

ALZ011>015-017>050-081300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
132 PM CST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS.  A SQUALL LINE WILL LIKELY MOVE INTO
WEST ALABAMA THIS EVENING AND MOVE RAPIDLY EASTWARD. STRONG WINDS
ALOFT MAY EXTEND DOWN TO THE SURFACE ALONG PORTIONS OF THE SQUALL
LINE...PRODUCING DAMAGING WINDS.  THE BEST CHANCE OF SEVERE
THUNDERSTORM WINDS WILL BE WEST OF INTERSTATE 65 AND SOUTH OF
INTERSTATE 85. THE SQUALL LINE SHOULD BE EAST OF AREA BY 300
AM CST.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

ON TUESDAY...BRISK NORTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED
BEHIND THE COLD FRONT...WITH GUSTS UP TO 30 MPH AT TIMES.  A LAKE
WIND ADVISORY WILL LIKELY BE ISSUED FOR TUESDAY.

...SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS EVENING.

In the hours before

Local storm report, Mar 7, 5:46 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     YORK                    32.50N 88.30W
03/07/2005                   SUMTER             AL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN YORK.

&&

JSS
Local storm report, Mar 7, 6:19 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     DEMOPOLIS               32.50N 87.83W
03/07/2005  61 MPH           MARENGO            AL   BROADCAST MEDIA

            WIND GUST OF 61 MPH MEASURED BY WEATHERNET SITE.

&&

KLOREK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:13 PM CSTSevere Thunderstorm WarningBMXPerry106 min
Mar 7, 6:16 PM CSTSevere Thunderstorm WarningBMXBibb104 min
Mar 7, 6:45 PM CSTSevere Thunderstorm WarningBMXChilton108 min
Mar 7, 6:52 PM CSTSevere Thunderstorm WarningBMXAutauga112 min
Mar 7, 6:59 PM CSTSevere Thunderstorm WarningBMXTalladega92 min
Mar 7, 7:04 PM CSTSevere Thunderstorm WarningBMXLowndes56 min
Mar 7, 7:10 PM CSTSevere Thunderstorm WarningBMXCoosa105 min
Mar 7, 7:16 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery44 min
Mar 7, 7:24 PM CSTSevere Thunderstorm WarningBMXMontgomery66 min
Mar 7, 7:33 PM CSTSevere Thunderstorm WarningBMXClay89 min
Mar 7, 7:35 PM CSTSevere Thunderstorm WarningBMXTallapoosa40 min
Mar 7, 7:53 PM CSTSevere Thunderstorm WarningBMXMacon52 min
Mar 7, 7:58 PM CSTSevere Thunderstorm WarningBMXChambers103 min
Mar 7, 8:06 PM CSTSevere Thunderstorm WarningBMXLee54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.